Thunderstorm Wind, Cherokee
- When
- February 15, 9:40 PM CST
- Where
- Cherokee County, 0.41 mi ENE of Hulbert
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.931, -95.143
Thunderstorm wind gusts were measured to 69 mph.
Strong to severe thunderstorms developed into eastern Oklahoma during the evening of the 15th, along and north of a warm front that stretched across southeastern Oklahoma and west central Arkansas. Moderately strong elevated instability north of the front, combined with very strong deep layer wind shear, supported the development of embedded supercells within the line of thunderstorms that moved…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed into eastern Oklahoma during the evening of the 15th, along and north of a warm front that stretched across southeastern Oklahoma and west central Arkansas. Moderately strong elevated instability north of the front, combined with very strong deep layer wind shear, supported the development of embedded supercells within the line of thunderstorms that moved through the region. The strongest storms produced large hail up to golf ball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 15, 8:45 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 845 PM CST Wed Feb 15 2023 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 842 PM CST Wed Feb 15 2023 Storms from NE OK through south central OK have expanded in coverage the last few hours with scattered svr storms ongoing nearer the moisture defined warm front extending through SE OK. This has verified well with the recent short term guidance and the evening update will accept the near term solutions of expanding storms eastward as the cold front begins to surge eastward. Ongoing forecast has this well handled the update will largely be to refine timing of the higher precip chances. The severe potential also looks to be highest along and south of Interstate 40 where a window of more substantial moisture return remains possible. && .LONG TERM... (Thursday through Wednesday) Issued at 200 PM CST Wed Feb 15 2023 Cold and breezy conditions are expected behind departing system into Thursday and continue through Thursday night. Wind chill indices are forecast to fall into the teens across much of the area by Friday morning although winds will begin to decrease as surface high pressure continues to build over the region. Quiet weather anticipated with a warming trend over the weekend into early part of next week. Still some significant timing differences in the operational models with cold front mid week, but precipitation chances will once again increase during the Tuesday, Wednesday time frame as upper system approaches. Stayed close to NBM guidance through the extended periods. && .AVIATION... (00Z TAFS) Issued at 535 PM CST Wed Feb 15 2023 Showers and thunderstorms developing in South Central Oklahoma will continue to develop and spread east/northeast into Eastern Oklahoma and Northwest Arkansas this evening. Greater potential for thunderstorms is expected along/south of a surface frontal boundary over East Central Oklahoma and Northwest Arkansas. Will continue Tempo groups for timing of greater potential. This activity is forecast to push off to the east and northeast into the overnight hours as the front exits and an upper level low pressure lifts northeast through the region. Behind the front...MVFR/IFR ceilings and breezy west to northwest winds are forecast to spread across the CWA tonight and continue into Thursday afternoon. Late in the TAF period there is potential for parts of Eastern Oklahoma to try lifting back to low end VFR. && .PRELIMINARY POINT TEMPS/POPS... TUL 29 39 23 48 / 40 0 0 0 FSM 39 48 27 49 / 80 0 0 0 MLC 32 42 24 48 / 80 0 0 0 BVO 24 37 19 48 / 20 0 0 0 FYV 33 44 22 46 / 80 0 0 0 BYV 35 47 23 44 / 60 0 0 0 MKO 32 40 24 46 / 80 0 0 0 MIO 29 36 21 45 / 20 0 0 0 F10 30 40 24 48 / 90 0 0 0 HHW 37 45 27 49 / 30 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....12 AVIATION...20
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Wed Feb 15 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Wed Feb 15 2023
...SEVERE WEATHER POTENTIAL THROUGH EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Along and south of a line from McAlester Oklahoma to
Fort Smith Arkansas.
ONSET...After 7 PM.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...South of Interstate 44.
ONSET...After 7 PM.
AREA AT GREATEST RISK...Southeast Oklahoma.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...After midnight.
DISCUSSION...
Scattered storms have developed across north central Texas late this
afternoon and these storms will expand in coverage as they spread
eastward this evening. Severe weather potential will increase across
portions of eastern Oklahoma as these storms pass. Large hail and
locally damaging winds will be the primary hazards. The tornadic
potential may increase across southeast Oklahoma as low level
moisture increases and winds fields strengthen. Storms will spread
east of the region by the early morning hours on Thursday.
Gusty northwest winds will develop after midnight as the a
strong cold front passes. Winds gusts 30 to 40 mph will be possible
through the overnight hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY and SUNDAY...High Fire Weather and High Wind Potential.
MONDAY and TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Northwest winds will remain gusty behind the cold front on
Thursday. Winds return southerly over the weekend and
will become gusty. The warmer, drier and windier conditions will
raise fire weather concerns, especially by Sunday.
weather.gov/tulsa contains additional information.The Tulsa radar (KINX), 47 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were measured to 69 mph.
Strong thunderstorm wind damaged outbuildings and the roofs of homes, and blew down trees and power lines in a broad swath from Old Toll Gate Road to south of Oaks.
Strong thunderstorm wind damaged outbuildings and the roofs of homes in a broad swath from near Kansas to near Colcord. Large tree limbs were snapped, and some trees were uprooted.
Golf ball size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079681, 1083529, 1079690, 1079689, 1079683, 1079691, 1079684, 1079685, 1079687, 1079688, 1079686.